Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 474, NWS Norman, OK

August 22, 1997Cotton County, Stephens County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 22, 1997, 5:57 AM CDT for Cotton County, Stephens County, Tillman County, Oklahoma. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 1997, 5:57 AM CDT (10:57 UTC)
Expired
Aug 22, 1997, 7:00 AM CDT
In force
63 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cotton County, OK, Stephens County, OK, Tillman County, OK

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:30 AM CDTThunderstorm WindGrandfield, OKSevere thunderstorm winds downed tree limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 3:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS1 KOKC 221059 RRA
SVROKC
OKC033-137-141-221200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
557 AM CDT FRI AUG 22 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE THUNDERSTORM
WARNING EFFECTIVE UNTIL 700 AM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     COTTON...STEPHENS AND EASTERN TILLMAN

INCLUDING THE FOLLOWING LOCATIONS
     BRAY...COMANCHE...DEVOL...DUNCAN...GRANDFIELD...HOLLISTER
     ...LOCO...RANDLETT...TEMPLE...VELMA AND WALTERS

AT 557 AM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING ACROSS SOUTHERN GRADY AND COMANCHE COUNTIES...MOVING SOUTH AT
40 MPH. 

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING WINDS
WITH GUSTS OVER 60 MPH. QUICKLY SEEK SHELTER IN A STURDY STRUCTURE AWAY
FROM WINDOWS.  MOBILE HOMES AND HIGH-PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED.


LAT...LON 3418  9825 3417  9887 3454  9885 3438  9861
          3449  9815 3464  9812 3467  9756 3435  9760

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:05 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 22, 3:05 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 AM CDT FRI AUG 22 1997

LUKS LIKE THE MAIN WX THIS PKG WL BE 1ST PD. TSTM COMPLEX EXPCTD TO CONT
SWD ACRS FA THIS MORNG...WITH MCV RE-FIRING STORMS IN SERN ZNS THIS
AFTN/EVENG. HVY RAIN WL BE FAIRLY QUICK TO MOVE OVR ANY GIVEN AREA...SO
WL NOT ISSUE FFA ATTM.

SUBSIDENSE BEHIND SHTWV WL PRECLUDE POPS TNGT...AND ISENT LIFT AREA WL
HV MOVD MORE NE INTO UPR MO RVR VLY. SOME CHC OF EVENG TSTMS OVR ERN
NM...BUT ACTVTY SHUD STAY W OF AREA. WITH LGT ELY WNDS TNGT AND MOCLR
SKIES...SOME AREAS OF FOG WL FORM WITH VSBYS HI ENOUGH TO PRECLUDE MENTN
IN PUBLIC PTN OF FCSTS.

SAT SHUD BE QUIET AND WARMER AS WNDS RECOVER TO SLY IN WRN OK. SLGT CHC
THAT ANY TSTMS FORMING TO OUR NW MAY SNEAK INTO NWRN OK SAT NGT. WL GO
WITH 20 PCT POPS THERE.   ..04..

GAG 89/65/91/66 1102    PNC 88/66/90/69 1101    HBR 87/66/90/67 2001
SPS 89/70/92/69 6101    OKC 86/68/89/68 3001    DUA 88/71/89/70 +2\00

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 22, 4:56 AM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0456 AM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 AM     4 WNW   BESSIE           OK   84 MPH WIND GUST, MEASURED
08/22/97   WASHITA                        OKLAHOMA MESONETWORK

0440 AM     4 WNW   BESSIE           OK   58 MPH WIND GUST, MEASURED
08/22/97   WASHITA                        OKLAHOMA MESONETWORK

PURPURA
Local storm report, Aug 22, 5:00 AM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0456 AM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 AM     4 WNW   BESSIE           OK   84 MPH WIND GUST, MEASURED
08/22/97   WASHITA                        OKLAHOMA MESONETWORK

0440 AM     4 WNW   BESSIE           OK   58 MPH WIND GUST, MEASURED
08/22/97   WASHITA                        OKLAHOMA MESONETWORK

PURPURA
Special weather statement, Aug 22, 5:03 AM CDT, 54 minutes before
OKZ009>040-042-221030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
505 AM CDT FRI AUG 22 1997

SEVERE THUNDERSTORM WATCH NUMBER 712...WHICH WAS IN EFFECT UNTIL 9 AM...
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

ELLIS...WOODWARD...ROGER MILLS...BECKHAM...DEWEY...CUSTER...MAJOR...
BLAINE...GARFIELD...KINGFISHER...NOBLE...LOGAN...AND PAYNE.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM FOR THE
FOLLOWING COUNTIE.S...

HARMON...GREER...JACKSON...KIOWA...WASHITA...CADDO...TILLMAN...
COMANCHE...CANADIAN...GRADY...STEPHENS...OKLAHOMA...CLEVELAND...
MCCLEAN...GARVIN...LINCOLN...POTTAWATOMIE...SEMINOLE...PONTOTOC...
AND HUGHES.
Special weather statement, Aug 22, 5:05 AM CDT, 52 minutes before
OKZ009>040-042-221030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
505 AM CDT FRI AUG 22 1997

SEVERE THUNDERSTORM WATCH NUMBER 712...WHICH WAS IN EFFECT UNTIL 9 AM...
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

ELLIS...WOODWARD...ROGER MILLS...BECKHAM...DEWEY...CUSTER...MAJOR...
BLAINE...GARFIELD...KINGFISHER...NOBLE...LOGAN...AND PAYNE.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM FOR THE
FOLLOWING COUNTIES...

HARMON...GREER...JACKSON...KIOWA...WASHITA...CADDO...TILLMAN...
COMANCHE...CANADIAN...GRADY...STEPHENS...OKLAHOMA...CLEVELAND...
MCCLEAN...GARVIN...LINCOLN...POTTAWATOMIE...SEMINOLE...PONTOTOC...
AND HUGHES.
Local storm report, Aug 22, 5:26 AM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0526 AM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM     4 NNW   FORT COBB        OK   69 MPH WIND GUST, MEASURED
08/22/97   CADDO                          OKLAHOMA MESONETWORK

PURPURA
Local storm report, Aug 22, 5:30 AM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0526 AM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM     4 NNW   FORT COBB        OK   69 MPH WIND GUST, MEASURED
08/22/97   CADDO                          OKLAHOMA MESONETWORK

PURPURA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:29 AM CDTSevere Thunderstorm WarningOUNWoods61 min
Aug 22, 1:30 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant60 min
Aug 22, 2:00 AM CDTSevere Thunderstorm WarningOUNKay60 min
Aug 22, 2:17 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods48 min
Aug 22, 2:17 AM CDTSevere Thunderstorm WarningOUNGrant48 min
Aug 22, 2:30 AM CDTSevere Thunderstorm WarningOUNGarfield, Major60 min
Aug 22, 2:40 AM CDTSevere Thunderstorm WarningOUNHarper, Woodward60 min
Aug 22, 2:55 AM CDTSevere Thunderstorm WarningOUNKay, Noble60 min
Aug 22, 2:59 AM CDTSevere Thunderstorm WarningOUNWoods61 min
Aug 22, 3:58 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey62 min
Aug 22, 4:36 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita54 min
Aug 22, 4:52 AM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa68 min
Aug 22, 5:14 AM CDTSevere Thunderstorm WarningOUNComanche61 min
Aug 22, 5:30 AM CDTSevere Thunderstorm WarningOUNGrady60 min
Aug 22, 6:28 AM CDTSevere Thunderstorm WarningOUNGarvin62 min
Aug 22, 7:31 AM CDTSevere Thunderstorm WarningOUNCarter, Love59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.